Digestive Disorders / Gastroenterology Expert Forum
Long term use of Prilosec/Cisapride
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Long term use of Prilosec/Cisapride

I have posted several questions over the past year relating to my connection between GERD and atrial arrhythmias.  Quickly to recap I have suffered from 8 years of intermittent atrial arrythmias that cannot be explained.  All the tests, including electrophysiology, show a healthy heart but the problem still exists.  In my particular case it happens only after I swallow.  This led me to a Barium test which showed significant reflux, a surprise to all of us, because I had little to none of the typical symptoms.  Over the past year and a half I have been on 2 8 week runs of Prilosec and Cisapride, which did the trick the arrythmias went away.  They came back last May and of course I went back on the drugs.  On the advice of doctors at the Mayo clinic I decided to stay on them long-term.  I had a good summer but now that I am back in the classroom teaching the arrythmias have started to return, again only after swallowing.  So my questions are these:
1.  I was hoping that the use of these meds would eliminate the esophagitis and thus the arrythmia (which is probably due to irritation of the vagus nerve.  How could it be happening when I am on the drugs still?
2.  I have always wondered if I actually have bad reflux, but a barium test and gastroscopy confirmed as mild case so I guess I do.  Could long-term use of these drugs in a person that really doesn't have GERD actually bring it on?  Since I have been on the drugs I am now starting to get heartburn etc.  I still sleep like a baby however.
3.  Finally, and perhaps most important, I have heard about procedures that actually cut the vagus nerve.  If this were done in my case would it have an impact on the cardiac muscle?
Thankyou for your help.
Related Discussions
Avatar_n_tn
Thank you for your questions  The best way to assess whether there is substantial reflux is to do a24 hr pH study which quantitates the number of reflux episodes and the duration of time the pH is less than 4.  This information is important because there are other causes for arrythmias in addition to reflux.  If you have a significant problem with reflux, surgery can be considered to increase the barrier between stomach and esophagus (fundoplication).  Cutting the vagus nerve is no tindicated and may exacerbate the reflux.

14 Comments
Blank
Avatar_n_tn
Your note is interesting. . .I, too, have been diagnosed with esophogitis via endoscopic exam, but have experienced little in the way of typical reflux (e.g., no bedtime reflux problem).  I have, however, experienced what doc terms "intractable belching" --- which on bad days amounts to perhaps as many as 150 burps a day (causing chest/esophogus pain/discomfort, as well as a nauseous feeling --- all in all, one of the worst medical disorders I have ever experienced).  Have seen 7 or 8 physicians about this, including my cardiologist who suggested taking Di-Gel. . . . .DUH !!!!   Family doc was first I saw and he sort of giggled when I told him about the belching. . .until I told him my research indicates that, at the worst, the belching could be a symptom of stomach cancer.  

None of this probably sheds any light on your condition, but thought I'd share it with you anyway. . . on the slim chance that it may lead to an answer for you. . .or me.  Good luck.
Blank
Avatar_n_tn
I too have been belching a lot.  Have you done stomach emptying test?  My doc did on me and told me that I have gastroparesis.
Blank
Avatar_n_tn
General comment as I was taking the same medications and had heartburn when on the meds too. (Lost 20 pounds from the acid reflux and heartburn) Even had my esophogus stretched and the scope down my stomach.  Went to two specialists and they told me this is not uncommon (heartburn) and that Prilosec along with Tums can be taken for years with no bad effects.

However, had a girlfriend and several other people I know ask me if I have had my gallbladder checked out.  The heartburn, palpitaions and other symtoms (symptoms) were found to be (on them) gallbladder.  Most of them suffered for years before they finally got relieve from a doctor.   You have my sympathy. Also a side note, my stomach problems were worse when I had bad sinus drainage.
Blank
Avatar_n_tn
I am interested in what you have to say about your arrhythmias that you experience when you swallow.  I, at most times have severe heart palpatations about 30 mins. after I eat food.  The best medicine I have found that helps to a certain degree is Inderal.  I also have a healthy heart, but I do experience some high blood pressure.  I too have been on Prilosec.  It worked great for the first 3 or 4 months, but then I felt like my ulcer was acting up. I can't seem to take it anymore.  If you find out what exactly is causing your arrhythmias when you swallow please post again.
Blank
Avatar_n_tn
Could using prilosec or other related drugs affect the outcome of the probability of eventually having to have the surgery? I take previcid and although it takes away the heartburn I'm having, I can't seem to get off this medication. Is that ok to keep taking a medication for years when your only 37?
Blank
Avatar_n_tn
are these atrial arythmias or premature venticular contractions, or do you know if they are one in the same?
Blank
Avatar_n_tn
Dear DAG03927,
         Did you ever get an answer about being on Prilosec long-term ?  I'm curious because I just started taking Prevacid and am wondering the same thing.  I feel like I'm too young to start being on meds.
Blank
Avatar_n_tn
i have been on prilosec for 2 1/2 years and docs say it is now ok for long term use, although originally said to produce tumors in stomach of lab mice. i personally dont think like being on it that long. it dosent seem to help anymore anyway. would like to get off lopressor for the arythmia too. i had the 24 hour ph test and the scope. was told there wasnt much reflux, of course i was still taking the prilosec at the time of test. the doc said take the meds or have surgery.
Blank
Avatar_n_tn
Hi everyone.  
Yeah, I wonder about the long term side effects of prilosec as well.  I've been on it for over 3 years for GERD, and I am having really bad stomach pains that don't seem to be the same...I think it's pancreatitis, as I have a genetically high triglyceride count.  I am also on lopid, and it makes me feel WORSE!  Oh well, a CT scan of the abdomen on Thursday, so wish me luck!  :)   Kim, NH  ps...do you know if a CT scan will show up stomach ulcers, blocked bile/pancreatic ducts or stones?  I had my gallbladder out in April, and I worry about stones still.
Blank
Avatar_n_tn
I am 34 years old and was diagnosed with Barretts 6 months ago after years of GERD. I have been on Prilosec for almost a year and it has been very effective at stopping heartburn (more so than Axid and Pepsid). I too have concerns about long term use of Prilosec.
I also have been experiencing periods of erratic or irregular heartbeats, mostly skipped beats. This seems to be a very common occurance judging from all the internet feedback on Barrettts. Three questions: Why is this happening? Is this something to be worried about? Can I do anything to elliminate it?
I am very active and have changed my lifestyle to avoid caffeine, alcohol, and late night meals. I have also propped my bed up but am wondering what can be done if anything about the skipped heartbeats.
Blank
Avatar_n_tn
Hope someone can answer the many people waiting for the same question I have on long term use of Prilosec. I've been taking it for 3 years. Its a purple miracle pill but now I'm getting concerned about side effects to the liver, stomach and pancreas. I have a friend who has been on it for 6 years and now has cancer of the pancreas and liver failure.
Blank
Avatar_n_tn
Hope someone can answer the many people waiting for the same question I have on long term use of Prilosec. I've been taking it for 3 years. Its a purple miracle pill but now I'm getting concerned about side effects to the liver, stomach and pancreas. I have a friend who has been on it for 6 years and now has cancer of the pancreas and liver failure.
Blank
Avatar_n_tn
I have been taking Prilosec for about 1-1/2 years, I'am thinking that it might be responsible for some cramps of the legs,some bursting of vessels in the legs,and bad acid eruptions in the night. Is this possible? Let me know.
Blank
Avatar_n_tn
Am on Prilosec for GERD, and it does seem to help that, but have noticed that I am experiencing heart palpitations.  Have read in other forums that there are others who are experiencing the same.  Was wondering if anyone here has noticed a relationship between the two?
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank